Guanfacine (brand name Tenex) is an oral, centrally-acting, alpha2-adrenergic receptor agonist used alone or in combination with other drugs for the treatment of hypertension (high blood pressure).
It works by producing a decrease in sympathetic outflow, resulting in a reduction in peripheral vascular resistance, renal vascular resistance, heart rate, and blood pressure.
Guanfacine is similar to clonidine but is more selective for alpha2-adrenergic receptors, longer acting, dosed once daily, and has less frequency and severity of rebound hypertension following abrupt discontinuation.
Research published in the Journal of Psychiatry (July, 2001) concluded that Tenex appears to be a safe and effective treatment for children with tic disorders and ADHD
Guanfacine (Tenex) is known as the 1st line defense for Tourette because of the minimal side effects.
Usual Side Effects
- Gas pains
- Loss of appetite
- Nasal congestion
Rare Side Effects
- Chest pain
- Shortness of breath
- Skin rash
- Swelling of hands and feet
- blurred vision
- Yellowing of the eyes
- Ringing of ears
The doctor will most likely start you off on 1mg to be taken at night. After a few weeks he will go up a 1/2mm at a time until you see an effect. Maximum dosage is said to be around 3mg
Guanfacine and Tourette Syndrome
From reading ALOT of forums about tourette syndrome and guanfacine alot of people seem to have the same experience with guanfacine. They start their child on it and they are tired for the first few days (falling asleep alot). Then they are fine on it. It does not get rid of the tics it just lessens them some.
I started my daughter (age 7) on tenex about 3 months ago. We started her on 1/2 mg after dinner. We didn’t see any change (no side effects either) after 2 weeks so we upped the dosage to 1 mg. For the first 4 days she was very tired, falling asleep in the car and when she got home from school. The tics subsided alot. After the first 4 days she didn’t seem as tired but she would still fall asleep if we were driving somewhere. The 1 mg dosage worked great for about 4 weeks then the tics started to get bad again so the doctor had us up the dosage to 1 1/2 mg. (1 at night and 1/2 in the morning) We went through the same exact thing. She was very tired for the first few days but after that she was fine and the tics subsided again. That lasted for about 5 weeks, then the tics started to get bad. So we upped her to 2mg (1 at night and 1 in the morning). We did this about a week ago. She seems to be very tired, coming home and taking a nap after school every day.We are thinking of lowering the dosage because the teacher says that she seems very lethargic and tired in school.
If you have any experience with guanfacine (tenex) please register (its free), Login and add to this blog by posting a comment below.